Display Mode:

    Main content

    Health Information

    Bulimia: Misuse of Ipecac Syrup

    Bulimia: Misuse of Ipecac Syrup

    Skip to the navigation

    Topic Overview

    Syrup of ipecac is a medicine that causes vomiting. It works by irritating the stomach lining until a person vomits. Some people who have bulimia nervosa use ipecac regularly to make themselves vomit. Misuse of ipecac can cause:

    • Diarrhea.
    • Drowsiness.
    • Coughing or choking.
    • Low blood pressure and a rapid heartbeat.
    • Chest and stomach pain.
    • Breathing problems.

    If ipecac is misused, it can cause serious heart problems, such as cardiomyopathy, atrial fibrillation , or myocarditis , all of which can lead to death.

    Related Information


    ByHealthwise Staff
    Primary Medical Reviewer Kathleen Romito, MD - Family Medicine
    Specialist Medical Reviewer W. Stewart Agras, MD, FRCPC - Psychiatry

    Current as ofFebruary 29, 2016

    This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.

    © 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.